Kentucky, 2024

Strong Wind in Kentucky, February 27 to 28, 2024

February 27 to 28, 2024 · NWS PAH · 11 events in 11 counties and zones

A strong cold front moved through W Kentucky around 0230-0430CST on Feb 28th as strengthening low pressure moved towards the Great Lakes. Gusty gradient winds occurred ahead of the front during the late afternoon to evening hours and behind the front towards early morning.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong cold front moved through W Kentucky around 0230-0430CST on Feb 28th as strengthening low pressure moved towards the Great Lakes. Gusty gradient winds occurred ahead of the front during the late afternoon to evening hours and behind the front towards early morning. Thunderstorm activity in W Kentucky overnight was most organized with the frontal passage, though an additional band ahead of the front in far NW Kentucky produced strong to severe storms as well. The strongest measured gust in Kentucky was 43 mph at Madisonville Municipal Airport during the afternoon on the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 1:15 PM CST, 1 hour 45 minutes earlier. Its key messages:

  • Wind Advisory remains in effect through 3 AM CST for gusts up to 40 mph possible. Winds will shift to the northwest after a cold front makes passage late tonight and early Wednesday, with 30 mph or higher gusts still possible.
  • The main severe thunderstorm risk begins this evening and continues into the night. A few discrete cells with tornado potential are possible this evening, then overnight it shifts more to a line of storms along and just ahead of the cold front, with damaging winds, large hail, and isolated tornado hazards.
  • Temperatures turn sharply colder after the cold front's passage. Wednesday and Thursday highs will struggle into the 40s, with Wednesday night lows in the 20s and Thursday night lows in the lower half of the 30s.
Area forecast discussion, Feb 27, 1:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
115 PM CST Tue Feb 27 2024

.KEY MESSAGES...

- Wind Advisory remains in effect through 3 AM CST for gusts up
  to 40 mph possible. Winds will shift to the northwest after a
  cold front makes passage late tonight and early Wednesday,
  with 30 mph or higher gusts still possible.

- The main severe thunderstorm risk begins this evening and
  continues into the night. A few discrete cells with tornado
  potential are possible this evening, then overnight it shifts
  more to a line of storms along and just ahead of the cold
  front, with damaging winds, large hail, and isolated tornado
  hazards.

- Temperatures turn sharply colder after the cold front's
  passage. Wednesday and Thursday highs will struggle into the
  40s, with Wednesday night lows in the 20s and Thursday night
  lows in the lower half of the 30s.

&&

.DISCUSSION...
Issued at 115 PM CST Tue Feb 27 2024

CAM modeling shows two camps for convective action...one is warm
sectored, cap busting discrete cells that would carry a higher
tornadic threat and commence early-mid evening. The HRRR and
the FV3 are the most robust with this, shall we call it,
conditional output. All model solutions then go more certain
with linear development as the cold front moves in, with squall
line damaging winds/large hail/isolated tornado threats into the
overnight. A slight to now enhanced risk covers our area and we
agree with that uptick based on the latest data. Compared to
previous instances of February severe weather outbreaks, there
is good consistency in signal, particularly with respect to wind
fields. CGI tied their all time dew point maximum in the month
of February, reaching 65 degrees (previous record February 28,
2017). That was the day of the Perryville, MO EF4.

Gradient tightening continues as the low evolves and drives the
approaching cold front. The Wind Advisory will remain in place
until late tonight. As the front moves in, (gradient) wind gust
maxima will briefly wane. Then after fropa, winds shift to the
northwest and stiffen/get gusty again. It looks like these gusts
will be to 30 mph or better, but maybe stay just shy of
headline extension. This is something to monitor closely though,
in case that becomes warranted on future updates.

The souped up environ includes >1" PW's for 90th percentile
climo, but the speed of movement of the system means the quick
1/2-1" of locally heavy rainfall should preclude anything more
than localized impacts that are commonplace for prone areas.

A significantly colder air mass draws in behind the cold front
for Wednesday and Thursday. Highs will struggle into the 40s
with lows Wednesday night in the 20s, and the lower half 30s for
Thursday night. This precedes another moderating period over the
weekend where we return to 60s (Saturday), then 70s (Sunday)
heading into early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 115 PM CST Tue Feb 27 2024

MVFR to low VFR bases will be prevalant but may scatter at times
in the warm sector/thru early evening. Then as a cold front
moves nearer, expect more expansive deterioration thru MVFR
with showers/thunderstorms offering MVFR to potentially IFR
drops in VSBYS. Gusty south to southwest winds will shift to the
northwest with late night fropa, as CIGS lower to near IFR.
Drier and colder air behind the front works to end pcpn, but
these lower bases will linger into the morning before showing
gradual daytime improvement, eventually scattering by/toward the
back end of the planning phase of the forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 AM CST Wednesday for ILZ075>078-080>094.
MO...Wind Advisory until 3 AM CST Wednesday for MOZ076-086-087-100-
     107>112-114.
     Red Flag Warning until 6 PM CST this evening for MOZ098-100-
     106>108.
IN...Wind Advisory until 3 AM CST /3 AM EST/ Wednesday for INZ081-
     082-085>088.
KY...Wind Advisory until 3 AM CST Wednesday for KYZ001>022.

&&
Hazardous weather outlook, Feb 27, 1:45 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
145 PM CST Tue Feb 27 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
145 PM CST Tue Feb 27 2024 /245 PM EST Tue Feb 27 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Parts of the Missouri Ozarks have elevated fire danger this
afternoon. Refer to the Red Flag Warning that is in effect until
6 PM CST for details.

Thunderstorms are expected ahead of an approaching cold front
tonight. Some storms may be severe, with damaging winds, large
hail, and isolated tornadoes possible.

A Wind Advisory remains in effect until 3 AM CST tonight for non
thunderstorm wind gusts to 40 mph possible. Refer to the Advisory
for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The risk for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for tonight is anticipated, so stay tuned for
the latest weather updates and potential watches and warnings.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Ballard

When
February 27, 3:00 PM CST to February 28, 7:00 AM CST
Where
Ballard forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
February 27, 3:00 PM CST to February 28, 7:00 AM CST
Where
Carlisle forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
February 27, 3:00 PM CST to February 28, 7:00 AM CST
Where
Hickman forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
February 27, 3:00 PM CST to February 28, 7:00 AM CST
Where
Fulton forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
February 27, 3:00 PM CST to February 28, 7:00 AM CST
Where
McCracken forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, Union

When
February 27, 6:00 PM CST to February 28, 7:00 AM CST
Where
Union forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Daviess

When
February 27, 6:00 PM CST to February 28, 7:00 AM CST
Where
Daviess forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
February 27, 6:00 PM CST to February 28, 7:00 AM CST
Where
McLean forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
February 27, 6:00 PM CST to February 28, 7:00 AM CST
Where
Hopkins forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
February 27, 6:00 PM CST to February 28, 7:00 AM CST
Where
Muhlenberg forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
February 27, 6:00 PM CST to February 28, 7:00 AM CST
Where
Christian forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161907, 1161908, 1161909, 1161910, 1161911, 1161912, 1161914, 1161915, 1161916, 1161917, 1161918.